Heavy Rain, Winnebago
- When
- September 12, 7:00 PM CST to September 13, 6:35 AM CST
- Where
- Winnebago County, 0.86 mi NW of Perryville
- Reported by
- Trained Spotter
- Coordinates
- 42.240, -88.980
Measured rainfall of 3.90 inches was reported.
Thunderstorms produced heavy rain across portions of northern Illinois which lead to widespread flooding and areas of flash flooding during the early morning hours of September 13th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Thunderstorms produced heavy rain across portions of northern Illinois which lead to widespread flooding and areas of flash flooding during the early morning hours of September 13th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Sep 12, 6:09 PM CST, 51 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 709 PM CDT Thu Sep 12 2019 .SHORT TERM... 127 PM CDT Through Tonight... A remarkable thermal gradient exists across our area this afternoon with a notable quasistationary boundary draped essentially along the I-88 corridor. Locales north of the front have remained socked in with low clouds all day, and temperatures have struggled to move much into the upper 60s. To the south it's a very different story, with temperatures in the upper 80s and lower 90s. The quasistationary boundary will begin to move farther northward as a warm front through the rest of the afternoon, and this may become a focus for additional convective development. A vigorous upper-low remains displaced well to our north and west this afternoon and, as a result, so too will the main brunt of forcing for ascent. That said, we've seen several rounds of showers and storms develop well ahead of the main cold front coincident with several regions of modest low-level warm advection. As a result, it does look like at least isolated to widely scattered thunderstorms will be possible across the region this afternoon. We've lost some of the better mid-level flow since this morning, with effective deep layer shear values now hanging out in the 20-30 kt range. This may be just enough to support some degree of storm organization given the moderate to large degree of instability present near and south of the warm front. Low-level flow is also not all that robust, but given the substantially backed flow in the vicinity of the effective warm front, large low-level hodograph curvature exists which has evidently resulted in enough streamwise vorticity for quick low- level mesocyclone development with a storm current into Ogle County. We'll need to keep a close eye on any cells that are able to mature and develop in the vicinity of the front this afternoon for an isolated tornado threat. Main concern region would be roughly either side of a Rochelle to DuPage to Monee line with things possibly migrating a bit farther northeast with time as the warm front moves northward. Again, think coverage will remain on the lower side, but storms will bear watching. We'll turn our attention to the west later this evening and overnight as a mass of convection is expected to track eastward along a cold front. Forcing will be robust with this feature, with 60-80 m/12 hour height falls spreading across our region. Guidance is in good agreement regarding the timing of this frontal convection, which should be approaching the I-39 corridor just before midnight, and then into the Chicago metro towards 4-6 AM. Deep layer wind shear will be increasing during this period, but we'll also be losing steeper low-level lapse rates which should help curtail the overall severe weather potential. Probably will be at least a threat for strong to marginally severe wind gusts into our western counties with the hail threat trending lower with time as activity becomes increasingly linear. There will also be a locally heavy rainfall threat with this incoming activity, but the overall quick forward nature should help keep the flash flood potential in check. Can't rule out some isolated flooding/flash flooding issues --particularly across parts of far northeastern Illinois where upwards of 3 to 5 inches of rain fell last night, but the overall expected isolated nature precludes the issuance of a Flash Flood Watch at this juncture. Carlaw && .LONG TERM... 338 AM CDT Friday night through Wednesday... Shortwave trough rippling through the area combined with a northward advancing warm front should support a cluster of showers and storms Saturday night into Sunday morning. Pinpointing where this activity will affect is difficult, but certainly our CWA looks to be well within striking distance, particularly western & southern CWA. Strong upper ridge will build over the area Sunday through at least the first half of next week. ECMWF has joined the GFS/GEM in keeping high pressure farther west and helping keep our surface flow easterly. So despite the strong upper ridge, sfc temps shouldn't get too out of hand, but still look to be above average. The lake is still relatively warm, but should still be cool enough to knock temps down by a good 5-10F near the lake each day next week. The next meaningful rain chances look to hold off until the end of next week and with potential tropical system lifting north into the mid-latitudes could see the progression of system slow further. - Izzi && .AVIATION... For the 00Z TAFs... Forecast concerns this evening include timing of arrival of thunderstorms from IA into the terminal sites as well as potential for isolated cells back building in northwest Indiana to extend west as far as MDW. Not a zero chance that developing cells in northwest Indiana could continue to back build westward however at this point current radar and satellite trends suggest developing cells to stay east of MDW terminal. Time of day also supports that trend so will keep chances below mentionable in MDW TAF. Good area of thunderstorms moving east over eastern Iowa poised to move into north central and northeast Illinois later this evening. Current speed of the cluster of storms is east around 25 mph which would yield an arrival time at RFD of around 03z and for ORD near 05z and MDW shortly there after. Latest high resolution models suggesting similar time frames... hence have run with this in the TAFs. Otherwise light easterly winds will turn southerly by later evening. Storms themselves will bring stronger winds and disrupt the overall wind field before winds settle southwest to west behind the coldfront by mid morning Friday. Behind the rain a period of MVFR cigs expected through daybreak. Expect winds to then gust over 25 kts by Friday afternoon as dryer air surges into the area. Ed F && .LOT WATCHES/WARNINGS/ADVISORIES... IL...Beach Hazards Statement...ILZ006-ILZ014 until 10 AM Friday. IN...None. LM...Small Craft Advisory...Winthrop Harbor to Northerly Is. until 7 PM Friday. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
232 PM CDT Thu Sep 12 2019
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
131945-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
232 PM CDT Thu Sep 12 2019 /332 PM EDT Thu Sep 12 2019/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Significant Thunderstorm Risk...with an associated:
Elevated damaging wind risk...up to 60 mph.
Limited hail risk...up to quarter sized.
Limited Tornado risk.
Elevated Flooding Risk.
Limited Excessive heat Risk south of I-80.
High Swim Risk
DISCUSSION...
Showers and thunderstorms will be possible this afternoon. Some of
these storms could be strong to severe with a threat for large
hail and strong wind gusts. In addition, there will be a tornado
threat roughly either side of a Rochelle to Aurora to Monee line.
Additional showers and thunderstorms are expected to move into the
region after 10 PM this evening. A threat for strong wind gusts
will exist with this activity, but the severe weather potential
is expected to diminish with eastward extent into the evening.
Locally heavy rain will also be possible which may lead to some
instances of flooding, particularly across parts of far northeast
Illinois which received significant rainfall last night.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Friday...
High Swim Risk
Saturday and Sunday...
Limited Thunderstorm Risk.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed this afternoon and evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east at 20 to 25 mph.
LMZ740>745-131945-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
232 PM CDT Thu Sep 12 2019
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Hazardous conditions for small craft.
Significant Thunderstorm Risk...with an associated:
Elevated thunderstorm wind gust risk...up to 50 kts.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Friday...
Hazardous conditions for small craft are likely.
Saturday and Sunday...
Limited Thunderstorm Risk.
Carlaw
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoSpecial Weather Statement National Weather Service Chicago/Romeoville 248 PM CDT Thu Sep 12 2019 ILZ008-010-011-122015- De Kalb IL-Ogle IL-Lee IL- 248 PM CDT Thu Sep 12 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OGLE...NORTHEASTERN LEE AND CENTRAL DE KALB COUNTIES UNTIL 315 PM CDT... At 247 PM CDT, Doppler radar was tracking a strong thunderstorm over Rochelle, moving east at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Sycamore, Rochelle, DeKalb, Cortland, Hillcrest, Maple Park, Malta, Creston and Steward. Including the following interstates... I-39 between mile markers 93 and 103. I-88 between mile markers 73 and 101. This includes... Northern Illinois University. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4197 8914 4205 8860 4180 8860 4185 8912 TIME...MOT...LOC 1947Z 266DEG 18KT 4190 8902 KREIN
Special Weather Statement
National Weather Service Chicago/Romeoville
640 PM CDT Thu Sep 12 2019
INZ001-002-130030-
Porter IN-Lake IN-
640 PM CDT Thu Sep 12 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PORTER AND
NORTHEASTERN LAKE COUNTIES UNTIL 730 PM CDT...
At 639 PM CDT, Doppler radar was tracking a strong thunderstorm over
New Chicago, or over Lake Station, moving northeast at 15 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Gary, Portage, Merrillville, Schererville, Hobart, Griffith,
Chesterton, Lake Station, Porter, Burns Harbor, South Haven, Wheeler,
Lakes Of The Four Seasons, Winfield, New Chicago, Ogden Dunes, Town
Of Pines, Beverly Shores and Dune Acres.
This includes... Indiana University Northwest, Indiana Dunes State
Park, and South Shore Rail Cats Baseball.
LAT...LON 4140 8717 4148 8741 4163 8735 4162 8728
4163 8716 4164 8715 4165 8715 4165 8710
4170 8695
TIME...MOT...LOC 2339Z 204DEG 13KT 4155 8724
RODRIGUEZThe Milwaukee radar (KMKX), 88 km away, was scanning. The volume nearest the first event began at 00:58 UTC.
5 flood, 3 flash flood, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
Measured rainfall of 3.90 inches was reported.
A large tree was snapped near its base.
Aldeen Golf Club was flooded near Keith Creek.
Multiple roads were closed in and around the Popular Grove and Capron areas due to high water. Route 173 was closed due to flooding of Beaver Creek. Rainfall of 4.03 inches was measured in Capron.
Multiple road closures and water over roadways were reported from the Harvard area.
Flash flooding was reported in numerous areas in Lake County. Cars were stranded in high water at Route 41 and Kilbourne Road. Route 173 was closed between Delaney and Kilbourne Roads due to flooding. Route 60-Townline Road was closed between Route 21 and St. Mary's Road due to flooding. Numerous residential streets were closed in Highland Park due to flooding from the North Branch Chicago River. A large stretch of Route 41 was closed between Route 137 and Route 176 due to flooding. Trail Way was closed due to flooding from the Skokie River. Quentin Road was closed at Pheasant Ridge Drive due to flooding. Numerous roadways were flooded near Golf Road and New York Street. Frederick Road was closed due to flooding near Mill Creek. Route 137 was closed near Casey Road due to flooding. Two people were rescued from two flooded homes along Helmholz Avenue in Waukegan.
Storm total rainfall amounts included 3.47 inches two miles north northeast of Lake Forest; 3.46 inches near Lake Zurich; 3.37 inches two miles east southeast of Libertyville; 3.27 inches one mile south of Highland; 3.26 inches one mile west of Lake Bluff; 3.13 inches two miles north of Buffalo Grove and 3.09 inches one mile south southwest of Winthrop Harbor.
The North Branch Chicago River overflowed its banks, which caused flooding along Lake Cook Road. Dundee Road was closed at Lee Road.
Route 173 was closed due to flooding of Beaver Creek.
After heavy rain and flash flooding during the morning of September 12th and again on the morning of September 13th, widespread flooding continued across much of Lake County into the morning of September 14th.
Major flooding occurred along portions of the Des Plaines River. The river crested at 10.48 feet near Russell on September 15th. Flood stage near Russell is 6.5 feet and major stage is 10 feet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857160, 857079, 857080, 856995, 856994, 857020, 857083, 857003, 857074, 857078.